Origins of and solutions for neonatal medication-dispensing errors.
Am J Health Syst Pharm. 2010 Jan 1 ;67(1):49-57. PMID: 20044369
Jason B Sauberan
PURPOSE: Five cases of sound-alike, look-alike, neonatal medication-dispensing errors and their resolution are reviewed.
SUMMARY: In 2008, there were five cases in which look-alike or sound-alike neonatal medication-dispensing errors occurred at our institution. A mix-up between neonatal and adult or pediatric products occurred in four of the five cases. Three of the five errors resulted in near misses with the potential to cause harm. The other two errors reached the patients but did not cause harm. The medication mix-ups involved adult and neonatal phytonadione injectable emulsion, sodium citrate injection and vancomycin-heparin combination injection, adult tetanus-diphtheria-acellular pertussis and infant diphtheria-tetanus-acellular pertussis (DTaP) vaccines, Haemophilus B and DTaP vaccines, and cisatracurium and vecuronium. Each error exposed weaknesses in the system of neonatal medication storage, labeling, delivery, knowledge, and administration documentation at our institution. Resolution of system problems was made possible by a collaborative approach and involved reorganizing shelving used to store neonatal medications; using a differently colored labeling scheme for products whose syringes were nearly identical; implementing changes to the infant vaccine ordering, storage, dispensing, and documentation systems; and instituting centralized and decentralized pharmacist review of pharmacy technician automated dispensing cabinet-filling activities.
CONCLUSION: An institution providing services to both neonatal and adult patients experienced five cases of medication-dispensing errors with look-alike or sound-alike medications. Multidisciplinary collaboration within the system helped the pharmacy identify, resolve, and prevent errors related to medication storage, labeling, delivery, knowledge, and administration documentation.